advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hobart, Indiana, USA:

My son is new to type 1 diabetes. He was in intensive care in June. We have been giving him his shots and he seems to be doing fine, staying in control, with a few low blood sugars. Before he got this, he had an earache headache and a slight cough. Our family doctor put him on amoxicillin, a brown and yellow capsule for eight days. He showed signs of being thirsty and being tired. He finished the amoxicillin. Then, he lost weight, so I took him to the doctor, who did blood work and said he had full blown diabetes.

Is there a pill for diabetics that is beige and gray? If so, could taking this pill for eight days have caused my child to get diabetes? Once, at the drug store, the pharmacist almost gave me another persons diabetes pills.

Answer:

I'm sorry, but different manufactures of pills and capsules, especially generic versions (non name-brand) can color code pills differently or similarly to other pills. You'd have to give me more information. Why don't you call the pharmacy and ask what the pill was?

Regardless, there is no "pill" that contains insulin. There is no oral medication to treat type 1 diabetes. In order to prevent serious problems with blood glucose, the person with type 1 diabetes must have insulin. Currently, the only commercially available insulin is given by injections of some type.

Adults with type 2 diabetes can take "pills" but those pills DO NOT contain insulin. They contain a medication to help the body react to insulin better and contain medications to try to maximize the pancreas' ability to produce insulin. In type 1 diabetes, there is pretty much an inability to manufacture insulin in the first place. This is usually because the body's own immune system is producing antibody proteins which "attack" the pancreas and interfere with insulin production.

It sounds like you would do well with on-going sessions with your Certified Diabetes Education team about diabetes, related autoimmune disorders, and diabetes management.

On the other hand, if what you are trying to ask is whether this other pill or the antibiotic actually caused the diabetes, the answer is a clear NO. As noted above, the typical cause of type 1 diabetes is due to the antibody proteins as noted above. Your doctor can investigate for and measure whether your child has any of the more common pancreatic/insulin antibodies.

There are rare cases of medication induced higher glucose; some chemotherapy agents for cancer can do this; some medicines for mental illness, if on them for a long time, can lead to higher glucose levels. Clarify with your doctor and pharmacist what was prescribed and what was actually filled by the pharmacist.

DS

DTQ-20040809125148
Original posting 11 Sep 2004
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.